Alert archive / Wisconsin / Heat Advisories in 2019

Heat Advisory 3, NWS La Crosse, WI

July 19, 2019Taylor County, Wisconsin

NWS La Crosse, WI issued this heat advisory at Jul 19, 2019, 3:47 AM CDT for Taylor County, Wisconsin. It took effect at Jul 19, 2019, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2019, 3:47 AM CDT (08:47 UTC)
In effect from
Jul 19, 2019, 1:00 PM CDT
Expired
Jul 19, 2019, 7:00 PM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this heat advisory went out at Jul 19, 2:56 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 19, 2:56 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
256 AM CDT Fri Jul 19 2019

.SHORT TERM...(Today through Saturday Night)
Issued at 256 AM CDT Fri Jul 19 2019

Currently watching ongoing problematic heavy rain producing
thunderstorms lined up mainly along the I-90 corridor and just
south. CAMs show this convection eventually moving east of the area
by 7-8am as the LLJ bends further east and tapers.

Attention then turns to heat today and then enhanced severe threat
late this afternoon into tonight. A warm front will be lined up
approximately between the I-90/94 corridors. RAP showing 925mb
temperatures increasing into the 29-31C range by this afternoon with
partly to mostly sunny skies. This is expected to translate to highs
well into the 90s across much of the area along with uncomfortable
dewpoints in the 70s. Resulting heat indices will generally be in
the 100-105 range north of I-90, and 105-110 across portions of
northeast IA/far southwest WI. Will leave heat headlines alone as
they cover this well.

High heat and humidity (CAPE of 5000+ Kj/Kg) + warm frontal boundary
+ ample bulk shear (35-50kt) will lead to an enhanced risk of severe
thunderstorms by this evening into the overnight hours. All severe
threats (damaging winds, large hail, tornadoes) will potentially be
experienced as well as a flash flood risk if storms train over the
same area. The highest severe threat looks to be north of the I-90
corridor where that warm front will be hanging out. Will be
monitoring this situation closely!

Likelihood of thunderstorm continue into Saturday/Saturday night as a
mid-level trough crossing the Northern Plains begins to drive a
surface cold frontal boundary southward into the area. Will again
have to be situationally aware of severe/flash flooding threat as
there will still be plenty of cape and shear to work with.

.LONG TERM...(Sunday through Thursday)
Issued at 256 AM CDT Fri Jul 19 2019

Could still be a chance of shower/thunderstorms south of I-90 Sunday
morning as that cold frontal boundary sags slowly southward out of
the area. Otherwise, cooler/drier air filtering into the area as
Canadian high pressure builds into the region. Quiet/cooler weather
continues through Thursday as the Canadian high settles over the
region.

&&

.AVIATION...For the 06Z TAFS through 06Z Friday night)
Issued at 100 AM CDT Fri Jul 19 2019

Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the current
convection - and some hints of this. For now will hold mostly VFR
and adjust if needed.

WX/vsby: West-east running frontal boundary continues to serve as a
focus for shra/ts development with low level jet impinging/fueling
it. As the jet noses into southeast WI overnight, so should the
pcpn. Expect most to shift east/southeast of the TAF sites by 09z.

Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.

Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Heat Advisory until 7 PM CDT this evening for WIZ032>034-041>044-
     053-055.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for WIZ029.

MN...Heat Advisory until 7 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Heat Advisory until 7 PM CDT this evening for IAZ008>010.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 2:36 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
236 PM CDT Thu Jul 18 2019

WIZ017-191200-
Taylor-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat will be increasing through Friday with heat indices topping
off in the 95 to 100 range. This heat could bring on heat related
illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055-
191200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect.

Heat indices will top out near 100, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory remains in effect Friday. Plan on heat indices
topping off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-191200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect.

Heat indices will top out near 105, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect Friday. Plan on heat
indices topping off in the 100 to 110 range. This heat could
bring on heat related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Jul 19, 12:18 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Jul 19, 12:18 AM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Jul 19, 12:52 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 E BARRE MILLS         43.83N 91.10W
07/18/2019                   LA CROSSE          WI   PUBLIC

            REPORT OF TREES DOWN BLOCKING NORTH BOUND
            LANE ON YY. TIME ESTIMATED BASED ON RADAR.

&&
Special weather statement, Jul 19, 2:32 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
232 AM CDT Fri Jul 19 2019

MNZ087-088-096-WIZ041-042-053-055-191000-
Olmsted-Winona-Houston-La Crosse-Monroe-Vernon-Richland-
Including the cities of Rochester, Winona, Caledonia, La Crosse,
Sparta, Tomah, Viroqua, and Richland Center
232 AM CDT Fri Jul 19 2019

...Strong Storms Producing Heavy Rain...

Strong thunderstorms will continue to produce heavy rain across
the area into early Friday morning. Rainfall rates of 1 inch per
hour will be possible at times. In addition, wind gusts of 30 to
40 mph will be possible with the strongest storms. Those who live
in flood prone areas or near streams or creeks should be prepared
for rising water. Remember, never drive through flood waters. Turn
around, don't drown.

Lee
Local storm report, Jul 19, 3:34 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
334 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     FLASH FLOOD      4 NE RIDGEWAY           43.95N 91.51W
07/19/2019                   WINONA             MN   FIRE DEPT/RESCUE

            MUDSLIDES AND TREES DOWN ON COUNTY ROAD 7
            BETWEEN PICKWICK AND WINONA COUNTY ROAD 12.

&&
Local storm report, Jul 19, 3:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
337 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     FLASH FLOOD      4 NE RIDGEWAY           43.95N 91.51W
07/19/2019                   WINONA             MN   FIRE DEPT/RESCUE

            WATER OVER COUNTY ROAD 7.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:36 PM CDTSpecial Weather StatementARXLa Crosse54 min
Jul 18, 11:12 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon48 min
Jul 18, 11:14 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Jul 18, 11:32 PM CDTSevere Thunderstorm WarningARXMonroe28 min
Jul 18, 11:46 PM CDTTornado WarningARXVernon29 min
Jul 19, 12:13 AM CDTSpecial Weather StatementARXRichland62 min
Jul 19, 12:28 AM CDTSevere Thunderstorm WarningARXRichland, Vernon47 min
Jul 19, 2:30 AM CDTFlash Flood WarningARXLa Crosse, Monroe, Vernon4 hr
Jul 19, 2:52 AM CDTRiver Flood WarningARXMonroe, Vernon29 hr
Jul 19, 3:10 AM CDTRiver Flood WarningARXRichland, Vernon32 hr
Jul 19, 3:56 AM CDTFlash Flood WarningARXRichland4 hr
Jul 19, 4:07 AM CDTFlash Flood WarningARXVernon3 hr
Jul 19, 6:26 AM CDTAreal Flood WarningARXLa Crosse, Monroe, Vernon6 hr
Jul 19, 6:30 AM CDTRiver Flood WarningARXRichland, Vernon3 days
Jul 19, 7:29 AM CDTRiver Flood WarningARXVernon3 days
Jul 19, 7:57 AM CDTAreal Flood WarningARXRichland9 hr
Jul 19, 9:24 AM CDTRiver Flood WarningARXCrawford4 days
Jul 19, 9:24 AM CDTRiver Flood WarningARXCrawford5 days
Jul 19, 6:37 PM CDTSevere Thunderstorm WarningARXClark, Taylor83 min
Jul 19, 2:00 AM CDTFlash Flood WarningARXWinona4 hr
Jul 19, 2:14 AM CDTRiver Flood WarningARXOlmsted, Winona21 hr
Jul 19, 3:18 AM CDTFlash Flood WarningARXOlmsted3 hr
Jul 19, 6:00 AM CDTAreal Flood WarningARXOlmsted, Winona6 hr

Nearby

Heat Advisories in Wisconsin, 2019Every heat advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.